Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 54, NWS Memphis, TN

July 6, 2017Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 6, 2017, 7:59 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 7:59 PM CDT (00:59 UTC)
Expired
Jul 6, 2017, 11:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 148 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

026 
WGUS54 KMEG 070059
FFWMEG
TNC039-077-070400-
/O.NEW.KMEG.FF.W.0054.170707T0059Z-170707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
759 PM CDT THU JUL 6 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Henderson County in western Tennessee...
  Central Decatur County in western Tennessee...

* Until 1100 PM CDT

* At 758 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 90 minutes. Showers and thunderstorms will 
  produce an additional inch of rain over the next hour.

* Some locations that will experience flooding include...
  Lexington, Parsons, Decaturville, Reagan, Darden, Scotts Hill,
  Busseltown, Haney, Rock Hill, Mount Tabor, Middle Fork, Hinson
  Springs, Lick Skillet, Perryville, Gumdale, Warrens Bluff,
  Wilkinstown, Palestine, Garrett and Beacon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3550 8798 3547 8836 3549 8836 3548 8841
      3549 8842 3549 8845 3551 8850 3553 8853
      3565 8852 3569 8802 3566 8802 3562 8804
      3552 8797

$$
1 follow-up statement
584 
WGUS74 KMEG 070350
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1050 PM CDT THU JUL 6 2017

TNC039-077-070400-
/O.EXP.KMEG.FF.W.0054.000000T0000Z-170707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Decatur TN-
1050 PM CDT THU JUL 6 2017

...THE FLASH FLOOD WARNING FOR CENTRAL HENDERSON AND CENTRAL DECATUR
COUNTIES WILL EXPIRE AT 1100 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3550 8798 3547 8836 3549 8836 3548 8841
      3549 8842 3549 8845 3551 8850 3553 8853
      3565 8852 3569 8802 3566 8802 3562 8804
      3552 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:33 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 6, 6:33 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 PM CDT Thu Jul 6 2017

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 259 PM CDT Thu Jul 6 2017/

DISCUSSION...

Generally skies were partly sunny across the region this
afternoon...with a few showers popping up on radar. Overall
convection intensity and coverage has been less than this time
yesterday. Temperatures range from the mid 80s to the low
90s...with southwest to west winds at roughly 10 to 15 mph.

For today through tonight...weak upper level low over southern
Illinois will transition to an open wave over the next 12 to 18
hours with a well positively tilted trough passing overhead.
Convection coverage should become more scattered in the 4pm-8pm
time frame...with a gradual reduction afterwards. Still feel an
isolated strong storm or two is possible...with points east of the
Mississippi River being a bit more favored. Overnight winds will
become light with clearing skies allowing for patchy fog to form.

Friday into Saturday...the lingering trough axis may bring a
threat for a shower or storm across the far south...otherwise
expecting dry weather until later in the night as models bring a
weak cold front south. This front will keep a lingering threat for
rain into Saturday...but once again not everyone will see
precipitation as drier air will begin working into the northern
counties throughout the day. Temperatures will remain average.

Sunday through Thursday...the GFS and ECMWF showing some agreement
this period with the upper level ridge over the Rockies....as it
slides east to the Plains and Mississippi Valley while flattening
out somewhat in the process. This will allow the Midsouth to stay
just on the eastern periphery so rain chances won't drop
completely to zero but stronger capping will reduce coverage to
isolated at best...and timing more diurnally driven. The shift
will also allow some of the heat to push into our region sending
widespread highs into the mid 90s starting Tuesday. Heat indices
will increase to near 105F so heat advisories are possible. Any
relief from the heat appears to be a diving Midwest MCS Thursday
but that scenario is likely to change over the next several days.

JAB

&&

.AVIATION...
00Z TAF cycle

VFR conditions should persist for much of the forecast period.
Scattered thunderstorms will continue through the early evening
hours which could produce brief period of reduced visibilities and
lower ceilings. Most of the activity should end before midnight.
Some patchy areas of fog may develop overnight. Winds will be
mainly from the southwest tonight at 5 to 10 knots before
diminishing overnight. Winds will shift to west on Friday at 5 to
10 knots.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 6, 2:46 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
246 PM CDT Thu Jul 6 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
246 PM CDT Thu Jul 6 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible across the Mid-South
late this afternoon through mid evening. Gusty winds is the
primary threat. Brief heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms are possible across the Mid-South on
Saturday with a weak cold front.

A building upper level ridge will bring heat indices close to
105F next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Local storm report, Jul 6, 3:05 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TORNADO          3 W MIDDLE FORK         35.87N 88.55W
07/05/2017                   CARROLL            TN   NWS STORM SURVEY

            A BRIEF TORNADO OCCURRED IN SOUTHWEST CARROLL COUNTY
            WEDNESDAY EVENING BETWEEN THE COMMUNITIES OF HUNTINGDON
            AND CEDAR GROVE. THIS TORNADO PRODUCED WIDESPREAD TREE
            DAMAGE...MAINLY ALONG AND EAST OF HIGHWAY 70 FROM HIGHWAY
            424 NORTH TO WATER TOWER ROAD. IN ADDITION TO THE TREE
            DAMAGE...SEVERAL HOMES AND SINGLE WIDE MOBILE HOMES
            SUSTAINED DAMAGE...PRIMARILY TO ROOF STRUCTURES. IN ALL
            APPROXIMATELY 15 TO 20 BUILDINGS AND OUTBUILDINGS WERE
            DAMAGED BY THIS TORNADO.

&&

JOHNSON
Local storm report, Jul 6, 3:17 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     TORNADO          1 NW JONESBORO          35.83N 90.70W
07/03/2017                   CRAIGHEAD          AR   NWS STORM SURVEY

            A BRIEF TORNADO TOUCHED DOWN APPROXIMATELY ONE HALF MILE
            SSE OF DOWNTOWN JONESBORO EARLY MONDAY MORNING. EMERGENCY
            MANAGEMENT PHOTOS SUPPORT A HIGHLY LOCALIZED AREA OF
            DAMAGE BETWEEN CITIZEN STREET AND THE INTERSECTION OF
            RAINS STREET AND E OAK AVENUE. AN APARTMENT COMPLEX
            SUSTAINED ROOF DAMAGE AND SEVERAL WINDOWS WERE ALSO BLOWN
            OUT. IN ADDITION...FENCE AND SIDING DEBRIS WERE LOFTED
            AND SCATTERED ABOUT THE AREA. THIS TORNADO WAS RATED
            EF-1.

&&

JOHNSON
Local storm report, Jul 6, 3:30 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          1 WNW NEWBERN           36.12N 89.28W
07/03/2017                   DYER               TN   PUBLIC

            VIDEO CONFIRMATION OF A BRIEF TORNADO NEAR THE COMMUNITY
            OF NEWBERN. NO DAMAGE WAS REPORTED.

&&

JOHNSON
Special weather statement, Jul 6, 5:39 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
539 PM CDT THU JUL 6 2017

ARZ036-TNZ088-062330-
Crittenden AR-Shelby TN-
539 PM CDT THU JUL 6 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Northeastern Crittenden County in eastern Arkansas...
Central Shelby County in western Tennessee...

At 539 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Marion, moving east
at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Crittenden and central Shelby Counties should
monitor this storm closely.

LAT...LON 3514 9031 3534 9025 3530 8971 3504 8979
TIME...MOT...LOC 2239Z 278DEG 22KT 3522 9015

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:42 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 10 more4 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.